• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

Sertraline=loss of libido, insomnia, nausea, etc: do these and other symptoms subside

W

woodyG

Member
Joined
Apr 9, 2021
Messages
11
Location
massachusetts
What's the timetable with Sertraline. 25 mg, although I see others take up to 200 mg, which I'm sure I couldn't handle. Comments please on your personal experiences, I'm not interested in reading what the info on the label says.
 
T

turnitoffandonagain_again

Well-known member
Joined
May 27, 2020
Messages
247
Location
London
I was on it at 25mg, then they put it up to 50mg, at which point I developed a recurrent 'twitch', like whole-body sudden spasms. Took me a while to actually connect it to the meds, just put it down as another symptom to go with all the symptoms I already had (that they decided were due to 'anxiety' and which the sertraline was supposed to be a treatment for). The twitching got so bad I wondered if I might be getting Parkinsons (that my dad had very badly). Then dawned on me that it starting coincided with the higher dose of Sertraline. As it did nothing to help the existing symptoms (that it was supposed to be for) I decided to come off it.

When I asked my GP about it they just said "well if it isn't helping, probably you should stop taking it". No advice as to how best to come off it, so I broke the tablets into more-or-less halves for a while (when I suggested maybe I'd try that, he just said "yes, you could try doing that")

I continued to have a twitching left arm for a long time (like, a year?) afterwards - really not sure if that was an after-effect of those meds or if it was more that the med-induced twitching somehow gave my subconcious the idea of twitching as a psychological response to the stress of all the other symptoms - I do think that twitching arm might have been psychological, but the sertraline somehow seemed to trigger it.

Edit - I'm really not enamoured of the way they shove these meds (SSRIs especially) at you as a cure for everything they can't otherwise fix, like a modern snake-oil. Nor the blase reaction to the fact that they don't actually help. This was the one where the head-shrinker reacted to my reluctance to take them by giving me a lecture on how I should believe in them more, because they 'work better if you believe in them'.
 
W

woodyG

Member
Joined
Apr 9, 2021
Messages
11
Location
massachusetts
I understand . sertraline side effects can hang on a very long time, a year is extreme yet possible. Was another med offered or did you opt out from all suggestions for what to try next? For me the solution which seemed to work best was to stop drinking coffee(only decaf now) and wine which I had at dinner. Caffeine and alcohol simply don't blend with sertraline and possibly others. Once I gave up on them the side effects also diminished
 
T

turnitoffandonagain_again

Well-known member
Joined
May 27, 2020
Messages
247
Location
London
I understand . sertraline side effects can hang on a very long time, a year is extreme yet possible. Was another med offered or did you opt out from all suggestions for what to try next? For me the solution which seemed to work best was to stop drinking coffee(only decaf now) and wine which I had at dinner. Caffeine and alcohol simply don't blend with sertraline and possibly others. Once I gave up on them the side effects also diminished
Yeah, I'm honestly not sure if the arm twitch was "physiologically" caused by the Sertraline, or just indirectly, psychologically. As I say, it seems almost as if having all that physically-caused twitching when I was on the med, somehow gave my subconscious mind the idea of twitching as a response to feeling stressed by my existing symptoms (e.g. headaches and dry mouth).

On the other hand, I also can't shake off the fear/anxiety that the left-arm twitch might have something to do with the long-standing previously-undiagnosed obstructive hydrocephalus they eventually found I was suffering from.

I now worry whether that has caused brain-damage to my right hemisphere (There's also a weakness or instablity and the feeling of a loss of fine-motor-control in my left leg, that has been there for years now.)


That was the last SSRI/SNRI I was on, I think. Over the years have had dozens of different ones. After that they suggested an SSRI/off-label-anti-psychotic combination but I drew the line at that point.
 

Similar threads

Top